A new analysis of the FDA adverse events database (FAERS) has reported that use of proton pump inhibitors (e.g. omeprazole, rabeprazole, lansoprazole, pantoprazole) may be associated with a risk of neurological conditions, including hearing and visual impairment, memory loss, neuropathy and migraine (Sci Rep 2019;9:17280).
The study compared adverse events in patients receiving monotherapy with either a proton pump inhibitor (n=42,537) or an H2-receptor blocker (e.g. ranitidine, famotidine, nizatidine) (n=8,309). Reports of memory impairment (including amnesia and AD/non-AD dementia) were three-fold higher with PPIs (odds ratio 3.28). This included 80 reports of Alzheimer-type dementia with PPIs compared to none with H2 blockers. Memory impairment represented 1.3% of AEs with PPIs versus 0.4% for H2 blockers. Percentages represent the proportion of all adverse events reported in monotherapy patients rather than incidence rates.
Hearing impairment (including hypoacusis, hearing loss and deafness) accounted for 0.8% of AEs with PPIs but was rarely reported (<1 per 1000) with H2 blockers (OR 11.64). Visual impairment reports (including blurred vision, loss of visual acuity and blindness) were two-fold higher with PPIs versus H2 blockers (1.6% vs. 0.8%). Reports of neurological impairment (including peripheral neuropathy, polyneuropathy, neuralgia and optic neuritis) were 8-fold higher with PPIs. Seizures (including convulsions, epilepsy) and migraines were also more commonly reported with PPIs.
The authors noted that two German studies have previously reported an increased risk of dementia (hazard ratio 1.38-1.44) in older PPI users (Haenisch et al. Eur Arch Psychiatry Clin Neurosci 2015;265:419–428. Gomm et al. JAMA Neurol 2016;73:410-416). They further speculated that increasing gastric pH with PPIs may reduce vitamin B12 absorption.
A review earlier this also raised concerns about the widespread use of PPIs, which are available over-the-counter in many countries, and the possible neurological sequelae associated with chronic PPI use (Novotny et al. Front Neurol 2019;9:1142).